Flood, Putnam
- When
- February 15, 10:00 AM CST to 3:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.141, -85.495 (the zone’s center; the record gives no point)
Ponding of water on roadways.
Flooding on the Elk River caused many roads to flood due to heavy rains. Two children were killed when a Nissan 300 ZX sedan, which was driven by the aunt, was swept off a bridge going over the Elk River on Veto Rd.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Flooding on the Elk River caused many roads to flood due to heavy rains. Two children were killed when a Nissan 300 ZX sedan, which was driven by the aunt, was swept off a bridge going over the Elk River on Veto Rd. or about 6.5 miles southwest of Elkton, in Giles county around 630 PM CST. She had driven around a high water barricade. The aunt was found and rescued 3 hours later, clinging to a tree, but the children did not survive (male 12 years-old and female 7 years-old). Spotter reported Stones River was out of its banks and was causing flooding on MTSU campus in Murfreesboro. There was also ponding of water on roadways in Putnam and Overton counties. Small streams and creeks were over their banks near Cookeville. A creek out of its banks and was ready to flood a house on Old Trammell Lane in southeast Wilson county. Flooding on the Duck River resulted in many roads being closed in Maury county. There were no evacuations or injuries. There was high water on roads in the Livingston area and also across White county. Old Smithville Highway in White county experienced severe flooding problems.Minor flooding was reported on roads thoughout Bedford county. Some flooding was reported in Fentress county. A portion of a golf course near Crooked Creek was completely flooded. Delk Creek road in Pall Mall was closed becasue of flooding. Wilder Road was closed due to a mud slide, and a portion of U.S. Highway 127 north of Squirrel Flat Road had to be closed due to the road breaking off further at the slide area.Many roads were left impassable in Warren county because of high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 15, 4:15 AM CST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION...ADDED FLOOD WATCH INFORMATION NATIONAL WEATHER SERVICE NASHVILLE TN 415 AM CST SAT FEB 15 2003 ...FLOOD WATCH IN EFFECT FOR ALL OF MIDDLE TENNESSEE TODAY THROUGH SUNDAY MORNING... A WARM FRONT HAS MOVED WELL NORTH OF MIDDLE TENNESSEE DURING THE NIGHT...BRINGING IN MILDER AND MISTER AIR. THE LATEST MODEL DATA SHOWS THAT THIS FRONT RETREATS SOUTH TODAY...DESPITE THE SURFACE LOW PRESSURE TO THE WEST. THIS ANOMALOUS MOVEMENT OF THE FRONT IS IN RESPONSE TO SURFACE HIGH PRESSURE MOVING ACROSS THE GREAT LAKES REGION. THE FRONTAL BOUNDARY/S SOUTH PUSH WILL BE ACCEPTED. THERE IS GOOD CONVERGENCE ALONG THIS BOUNDARY...AND WITH POST-FRONTAL ELEVATED INSTABILITY...WITH CONTINUE TO MENTION A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT...MAINLY IN NORTHERN MIDDLE TENNESSEE. SOUTH OF THE BOUNDARY...WHERE HIGHER RAINFALL POTENTIAL EXISTS WITH DEEPER UPDRAFTS...AN ADDITIONAL TWO INCHES OF RAINFALL APPEARS IN ORDER THROUGH TONIGHT. THE MODELS ARE IN GOOD AGREEMENT WITH SURFACE FEATURES THROUGH 42- HRS ACROSS MIDDLE TENNESSEE...WITH THE ETA MAINTAINING A SURFACE CIRCULATION WITH THE LOW THROUGH 60-HRS IN THE TENNESSEE VALLEY. AS A RESULT...THE ETA KEEP THE CHANCE OF PRECIPITATION GOING INTO SUNDAY NIGHT...WHILE THE AVN DRIES IT OUT FROM H8 UP. WILL GO WITH MODEL COMPROMISE HERE...AND ADVERTISE IT AS 50 PERCENT. SOUNDING DATA SHOWS THAT THE PRECIPITATION MAY BE FROZEN OR FREEZING... PARTICULARLY IN THE NORTH. IT IS TOO SOON TO BE PRECISE HERE... AND WILL MENTION AS A CHANCE OF RAIN OR SNOW FOR NOW. ...IN REFERENCE TO THE FLOOD WATCH... CONSIDERING THAT MOST LOCATIONS HAVE ALREADY RECEIVED BETWEEN TWO AND THREE INCHES OF RAINFALL...THE FLOOD WATCH WILL CONTINUE INTO SUNDAY MORNING. THE MAIN PROBLEM THUSFAR HAS BEEN FLOODING OF STREAMS... CREEKS...AND OTHER DRAINAGE AREAS...AND THIS PROBLEM IS EXPECTED TO GET WORST WITH MANY RIVERS EXPECTED TO CREST ON SUNDAY. ALSO...THERE HAS BEEN URBAN FLOODING REPORTED IN SOUTHERN MIDDLE TENNESSEE...WITH STREET FLOODING AND SOME SECONDARY ROAD CLOSURES. IT APPEARS THAT SOUTHERN MIDDLE TENNESSEE WILL HAVE MORE URBAN FLOOD TYPE PROBLEMS TODAY AND TONIGHT...WITH CONVECTIVE ENHANCEMENT EXPECTED TO PICK UP THIS AFTERNOON. .BNA...FLOOD WATCH FOR ALL OF MIDDLE TENNESSEE TONIGHT THROUGH SUNDAY MORNING. 04
TNZ005>011-022>034-056>066-075>080-093>097-161130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM OVER SOUTHERN MISSOURI WILL MOVE SOUTHEAST...DRAGGING A STATIONARY FRONT SOUTH ACROSS THE MID STATE. THIS SETUP WILL LIKELY GENERATE ANOTHER INCH OR TWO OF RAINFALL ACROSS THE REGION...ON TOP OF THE TWO TO THREE INCHES OF RAIN WHICH OCCURRED YESTERDAY. WITH THE GROUND ALREADY SATURATED... MANY SMALL RIVERS AND STREAMS FACE THE LIKELIHOOD OF OVERFLOWING THEIR BANKS. .DAYS TWO THROUGH SEVEN... MORE RAIN IS EXPECTED ON SUNDAY...BUT NOT AS MUCH AS TODAY AND TONIGHT. STILL...SOME SMALL RIVERS AND STREAMS MAY STILL BE OVER BANKFULL. .SPOTTER INFORMATION STATEMENT... THE NATIONAL WEATHER SERVICE WOULD GREATLY APPRECIATE REPORTS ON RAINFALL AMOUNTS AND RIVER AND STREAM RESPONSES...FROM OUR TRAINED SPOTTERS....EMERGENCY MANAGEMENT TEAMS...CO-OP OBSERVERS... AND LAW ENFORCEMENT AGENCIES. GIRODO
The national radar mosaic for the moment the first event began.
14 flood. Local standard time, as filed.
Ponding of water on roadways.
A creek out of its banks and was ready to flood a house on Old Trammell Lane in southeast Wilson county.
Roads were flooded by river back-up on the Duck River.
Small streams and creeks over their banks near Cookeville.
Mill Creek was over roads in Williamson county. YMCA parking lot in Brentwood was flooded on Sunday, February 16. A woman had to be rescued from the parking lot as her car was floating away.
High standing water on roads.
Spotter reported Stones River was out of its banks and was causing flooding on MTSU campus.
Flooding on the Elk River caused many roads to flood due to heavy rains. Two children were killed when a Nissan 300 ZX sedan, which was driven by the aunt, was swept off a bridge going over the Elk River on Veto Rd. or about 6.5 miles southwest of Elkton, in Giles county around 630 PM CST. She had driven around a high water barricade. The aunt was found and rescued 3 hours later, clinging to a tree, but the children did not survive (male 12 years-old and female 7 years-old.).
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Giles | 2003-02-16 | 7 | Female | Vehicle/Towed Trailer | Direct |
| Flood, Giles | 2003-02-16 | 12 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342289, 5342290, 5342294, 5342293, 5342295, 5342296, 5342297, 5342298, 5342299, 5342300, 5342301, 5342292, 5342288, 5342291.